Alert archive / Missouri / Flash Flood Watches in 2020

Flash Flood Watch 3, NWS St. Louis, MO

May 14, 202012 counties in Missouri; Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this flash flood watch at May 14, 2020, 3:45 AM CDT for 12 counties in Missouri; Adams County, Brown County, Pike County, Illinois. It took effect at May 14, 2020, 7:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 14, 2020, 3:45 AM CDT (08:45 UTC)
In effect from
May 14, 2020, 7:00 PM CDT
Expired
May 15, 2020, 5:00 AM CDT
In force
10 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Adams County, IL, Brown County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WGUS63 KLSX 140845
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
345 AM CDT Thu May 14 2020

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047-048-050-142200-
/O.NEW.KLSX.FF.A.0003.200515T0000Z-200515T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-
Cole MO-Callaway MO-
Including the cities of Quincy, Mount Sterling, Pittsfield, 
Hannibal, Bowling Green, Columbia, Mexico, Jefferson City, 
and Fulton
345 AM CDT Thu May 14 2020

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

The National Weather Service in Saint Louis has issued a

* Flash Flood Watch for portions of west central Illinois and 
  Missouri...including the following counties...in west central 
  Illinois...Adams IL...Brown IL and Pike IL. In Missouri... 
  Audrain MO...Boone MO...Callaway MO...Cole MO...Knox MO... 
  Lewis MO...Marion MO...Moniteau MO...Monroe MO...Pike MO... 
  Ralls MO and Shelby MO. 

* from this evening through late tonight

* Repetitive thunderstorms with heavy rain could produce 2 to 3 
  inches of rain in a short period of time, resulting in localized
  flash flooding.

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

MRM
1 follow-up statement
498 
WGUS63 KLSX 150946
FFALSX

Flood Watch
National Weather Service Saint Louis MO
446 AM CDT Fri May 15 2020

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047-048-050-151100-
/O.EXP.KLSX.FF.A.0003.000000T0000Z-200515T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-
Cole MO-Callaway MO-
Including the cities of Quincy, Mount Sterling, Pittsfield, 
Hannibal, Bowling Green, Columbia, Mexico, Jefferson City, 
and Fulton
446 AM CDT Fri May 15 2020

...FLASH FLOOD WATCH WILL EXPIRE AT 5 AM CDT EARLY THIS MORNING...

The Flash Flood Watch for portions of west central Illinois and
Missouri will expire at 5 AM CDT early this morning. The heavy
rainfall threat has ended. 

$$

TES

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at May 13, 11:49 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 13, 11:49 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1149 PM CDT Wed May 13 2020

.UPDATE...
Issued at 927 PM CDT Wed May 13 2020

Isolated showers continue to move east across the area this
evening and do not expect much more until later tonight. Latest
surface analysis is showing that a warm front has moved into
southwest Missouri and northeast Arkansas, and this front will
continue to move north tonight. Still expect additional shower and
thunderstorm development late tonight into Thursday morning across
northern Missouri in west central Illinois as the low level jet
develops overnight. This will be the same area that will see the
least amount of capping and the most amount of low level moisture
convergence ahead of the warm front according to the latest runs
of the RAP. Still expect additional shower and thunderstorm
development on Thursday afternoon ahead of a cold front,
particular over the northern third of the CWA were there will be
the least amount of capping.

Britt

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 305 PM CDT Wed May 13 2020

Warm front is currently near the MO/AR border and will continue to
slowly lift northward through the forecast area tonight. In the
meantime, elevated showers and isolated convection north of the
boundary will lift east northeast along and south of the I-70
corridor through early this evening. Could see another batch of
showers slide through the far southern portions of the forecast area
during this time period as well, due to a weakening MCS that is
currently over southwestern MO.

As for later tonight, numerous CAMs indicating MU CAPES between 500
to 1200 J/kg for portions of central/northeast MO and west central
IL between 06z and 12z Thursday along and north of the warm front.
This combined with decent shear and mid level lapse rates could help
to generate isolated strong to severe storms in this area with the
main threat being large hail.

Then will have a bit of a break in activity by mid morning on
Thursday before main cold front begins to slide south through the
forecast area. Ahead of cold front will continue to see increasing
low level moisture, steep lapse rates, effective bulk shear around
30kts, and decent instability with ML CAPES between 2000 and 3000
J/kg. So scattered strong to severe storms expected, especially
across portions of northeast/central MO and west central IL between
2 pm and 8 pm. The main threats will be large hail and damaging
winds, though an isolated tornado not out of the realm of
possibility, especially early on in the event. By late evening with
increasing convective inhibition, storms should weaken.

Otherwise, expect some breaks in the overcast on Thursday with warm
southerly winds and highs in the mid 70s to low 80s. Lows Thursday
night will be in the low to mid 60s.

Byrd

.LONG TERM...  (Friday through Next Wednesday)
Issued at 305 PM CDT Wed May 13 2020

By Friday, cold front will stall out across southern portions of
the forecast area. So will see several more rounds of showers and
storms Friday through Sunday, before boundary is finally pushed
south of region and surface ridge builds in. Dry weather expected
for the remainder of the forecast period. As for temperatures,
highs will remain in the 70s Friday through Sunday, then a bit
cooler Monday and Tuesday before temperatures warm back up to near
80 by Wednesday.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1135 PM CDT Wed May 13 2020

IFR/LIFR ceilings will continue at KCOU through 09Z and at KUIN
and the St. Louis area terminals between 12-15Z before becoming
VFR by late morning. Some fog is expected at KUIN and the St.
Louis terminals early in the period. Showers and thunderstorms are
expected to move across northeast Missouri and west central
Illinois including KUIN between 10-14Z with some potential for heavy
rain and hail. While there will be the possibility for showers
and thunderstorms throughout the day at any of the terminals, the
best chance will be late in the afternoon and during the evening
as a cold front moves southeast across the area. Thunderstorms
will reduce conditions to MVFR/possible IFR in heavy rain with the
potential for hail and wind gusts over 35KTS.

SPECIFICS FOR KSTL:

IFR/LIFR ceilings and visibilities are expected through 15Z, with
MVFR ceilings rising to VFR by afternoon.  While there will be the
possibility for showers and thunderstorms during the late morning
and afternoon, best chance will be in the evening as a cold front
moves southeast into the terminal. Thunderstorms will reduce
conditions to MVFR/possible IFR in heavy rain with the potential
for hail and wind gusts over 35KTS.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 13, 3:16 PM CDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
316 PM CDT Wed May 13 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
316 PM CDT Wed May 13 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

A few strong to severe thunderstorms are possible tonight, mainly
across central and northeast Missouri, as well as west central
Illinois, with hail as the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms across the area Thursday through
Sunday. Scattered severe thunderstorms are possible during the
afternoon and evening on Thursday. The main threats will be large
hail and damaging winds, though an isolated tornado possible early on
in the event.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

Byrd

Nearby

Flash Flood Watches in Missouri, 2020Flash Flood Watches in Illinois, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.